Flood, Benson
- When
- August 1, 12:00 AM CST to August 20, 11:59 PM CST
- Where
- Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 48.370, -99.410
The lake levels on Devils Lake and Stump Lake continued a slow fall through the month of August. However, there were some mid to late month rains which temporarily stopped the fall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The lake levels on Devils Lake and Stump Lake continued a slow fall through the month of August. However, there were some mid to late month rains which temporarily stopped the fall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 8:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 957 PM CDT FRI JUL 31 2009 .DISCUSSION... REX BLOCK WAS LOCATED OVER WESTERN NORTH AMERICA. WATER VAPOR LOOP SHOWS UPPER LEVEL CIRCULATION NEAR GFK WITH SOME DRYING/DARKENING OVER SD. UPPER LEVEL RIDGE WAS OVER BC. AN UPPER LEVEL JET WAS MOVING DOWN THE EAST SIDE OF THE RIDGE OR INTO FAR WESTERN ND. JET WILL SHIFT OVER THE RED RIVER VALLEY BY MORNING. MOST OF THE HEAVIER PRECIPITATION HAS MOVED EAST OF THE AREA. SCATTERED SHOWERS ACROSS SOUTHERN CANADA AND WESTERN ND HAS DIMINISHED WITH LOSS OF SUNSHINE. SOME CLEARING IS EXPECTED OVER EASTERN ND BY MORNING. THINK NORTHWEST MN WILL REMAINS MOSTLY CLOUDY. WINDS WILL BE UP ALOFT. SO WILL NOT GO QUITE AS COLD FOR TONIGHT. WILL UPDATE ZONES. && .PREVIOUS DISCUSSION.../ISSUED 209 PM CDT FRI JUL 31 2009/ MAIN FORECAST CHALLENGE WILL BE THE COLD FRONTAL PASSAGE TONIGHT...AND THEN ANY POTENTIAL RAIN CHANCES THRU THE REST OF THE SHORT TERM. GFS SEEMS TO HAVE THE MOST CONSISTENCY WITH THE WEAK CLIPPER TYPE SYSTEM DROPPING DOWN ON SUNDAY...BUT MODELS ARE IN COMPLETE DISAGREEMENT WITH REGARD TO PCPN. WILL TEND TO STICK MORE WITH THE INHERITED FORECAST. TONIGHT...COLD FRONT AT 18Z WAS ALONG A LINE FROM WALHALLA SOUTHWEST TOWARD MOBRIDGE SOUTH DAKOTA. THIS IS A LITTLE SLOWER THAN MODELS WERE SHOWING BUT NOT TOO FAR OFF. MAIN PCPN BAND HAS BEEN POST FRONTAL...BUT THERE HAVE BEEN SIGNS IN THE LAST FEW VOLUME SCANS OF SOME DEVELOPMENT RIGHT ALONG THE FRONT ALONG THE ND/SD BORDER. THIS HAS BEEN FROM NEAR KJMS TO KMBG. SFC BASED LIFTED INDICES ACROSS SOUTHEAST ND HAVE DIPPED TO -3/-4. THIS IS STARTING TO GET INTO THE AREA THAT HAS HEATED OUT THE BEST WITH TEMPS IN THE MID 70S. PROBLEM IS THAT THIS SAME AREA HAS FILLED IN WITH FAIRLY THICK CLOUDS NOW TOO SO HEATING IS PROBABLY ABOUT DONE. SFC DEW POINTS IN THE MID 50S ARE IN THIS AREA TOO WHICH IS ABOUT WHAT MODELS HAD PROGGED. CAPE STILL NOT VERY IMPRESSIVE SO THINK THE GENERIC TSTMS IN THE FORECAST FOR THIS AREA WILL STILL WORK FINE. KIND OF SLOWED DOWN THE PROGRESSION OF PCPN CHANCES THIS EVENING AS THE FRONT MOVES ON THROUGH. WILL LINGER THEM TOO LONGER FOR MOST AREAS AS WELL...AS THERE HAS BEEN A FAIR AMOUNT OF DEVELOPMENT AROUND THE STRONG VORTICITY MAX DROPPING INTO NORTH CENTRAL ND NOW. AS THIS IS A NICE COMPACT FEATURE THAT SHOULD ROTATE THRU...IT SHOULD BE STRONG ENOUGH TO KEEP SOME LIGHT SHOWERS GOING PAST SUNDOWN. SAT-MON...STEEP NORTHWEST FLOW WILL REMAIN OVER THE FA ON SAT. THE COMBINATION OF COLD TEMPS ALOFT/CYCLONIC FLOW/SFC HEATING COULD POP A FEW SHOWERS BY AFTERNOON. NAM/CANADIAN MODELS PLASTER A BIT MORE LIGHT PCPN OVER THE FA THAN THE GFS...SO WILL KEEP PCPN CHANCES AS THEY WERE...OR MORE SO IN THE NORTHERN/EASTERN FA. GFS HAS BEEN THE MOST CONSISTENT WITH THE CLIPPER TYPE SYSTEM FOR SUNDAY. THE NAM HAS COME AROUND TO THIS SCENARIO...BUT ACTUAL TRACKS ARE STILL QUITE A WAYS OFF. THIS HAS IMPLICATIONS ON PCPN BANDS/PLACEMENT AND TEMPS. THESE DIFFERENCES REMAIN IN PLAY INTO MONDAY...AS BOTH MODELS BRING DOWN ANOTHER WEAK SFC LOW. TIMING SO FAR OFF THAT SOME MODELS HAVE PCPN AND OTHERS DO NOT. THEREFORE WILL AGAIN STICK WITH INHERITED PCPN CHANCES AND HOPE FOR BETTER MODEL CONSISTENCY LATER ON. LONG TERM TUE-FRI...MODELS IN POOR AGREEMENT OVERALL AND CONFIDENCE NOT TOO HIGH. FOLLOWING ENSEMBLE GUIDANCE LEADS TO A SOLUTION IN WHICH UPPER RIDGE (CURRENTLY ALONG THE W COAST) GRADUALLY PROPAGATES EASTWARD. THIS WOULD PLACE THE FA UNDER THE INFLUENCE OF SFC HIGH PRESSURE AND GRADUALLY WARMING TEMPS. UPPER RIDGE MAY FLATTEN TOWARD THE END OF THE PERIOD (LEADING TO INCREASING PRECIP CHANCES)...BUT KEPT ENTIRE PERIOD DRY WITH UNCERTAINTY. && .AVIATION... MOSTLY VFR CIGS WERE ACROSS THE AREA. OCCASIONAL MVFR CIGS HAVE OCCURRED AT DVL. IFR CONDITIONS WERE OVER SOUTHEAST MAN AND CENTRAL ONT. THE IFR DECK MAY ROTATE SOUTH INTO THE AREA OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 637 AM CDT FRI JUL 31 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 637 AM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...SOME STORMS MAY PRODUCE SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAIN. RAINFALL AMOUNTS AROUND ONE QUARTER OF AN INCH OR LESS ARE POSSIBLE...BUT LOCALLY HIGHER AMOUNTS MAY OCCUR WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC SHOWER AND THUNDERSTORM CHANCES EXIST SATURDAY THROUGH SUNDAY NIGHT WITH A RETURN TO DRY CONDITIONS EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ROGERS
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182248, 182255, 182258.